Just diagnosised with a small pericardial effusion, all blood tests were negative & EKG was normal. Had 2 ultrasounds/echo within 4 months and there was no change in size. I did have endometrial cancer 5 years ago and the effusion was found on the last CT scan. There had been no recurrence of cancer and have been cancer-free. My cardiologist is assuring me that I am fine as I have no symtoms (symptoms) and the effusion has not gotten bigger and he will moniter me over time. Should I be concerned if this is related to the cancer I had?
For some insight, pericardial effusion in a cancer patient is caused either by the disease itself or by the treatment for the disease as many cancers can metastasize or spread to the pericardium or the heart itself. That includes endometrium cancer.
The etiology is that some cancers cause less fluid buildup, instead thickening the pericardium and making it less elastic. This can also cause symptoms of tamponade (pericardial effusion causing compression of the heart).
Another cause of pericardial effusion in a cancer patient is previous radiation therapy to the chest, especially in the case of lung cancer or lymphoma. While such effusions are less likely to produce compression , it is possible.
Many of the drugs that are used to treat cancer can cause pericardial disease and can thus potentially cause pericardial effusions. "Some of the chemotherapeutic drugs that can affect the pericardium are cytarabine, fluorouracil, cyclophosphamide, doxorubicin and daunorubicin. Granulocyte-macrophage colony-stimulating factor (sargramostim), often given to help increase the population of white blood cells during intensive chemotherapy, is also a pericardial irritant."
Regarding concern due to your health history and treatment and the association with small pericardial effusion may requre close watching and can be successfully treated. The treatment exposure for cancer may be the risk although slight.
Thanks for your question, and if you have any followup questions you are welcome to respond. Hope this helps and I I wish you well going forward. Take care.
Thank you for your reply, I never had radiation or chemo or any cancer drugs as I was surgcially cured. My cancer was found immediately and had a total hysterectory. I just had my very last ct-scan after my 5 yr protocol screening and the ct-scan still showed the effusion (again very small). The scans were all negative and my gyn said this is not related to my DX and my cardiologist is telling me the same thing. They both told me there would be other issues (?) if cancer were the reason. My cardiologist is watching me so this is all I can do.
Thanks for you response. You are doing very well considering the many aspects to evaluate. The usual procedure is to do a diagnosis by exclusion which can be an ongoing evaluation based on symptoms and a battery of tests and discarding the most serious going forward, ...may take awhile and sometimes the cause cannot be identified (ideopathic).
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.